Geometry & Topology

Convex projective structures on nonhyperbolic three-manifolds

Samuel A Ballas, Jeffrey Danciger, and Gye-Seon Lee

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/gt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Y Benoist proved that if a closed three-manifold M admits an indecomposable convex real projective structure, then M is topologically the union along tori and Klein bottles of finitely many submanifolds each of which admits a complete finite volume hyperbolic structure on its interior. We describe some initial results in the direction of a potential converse to Benoist’s theorem. We show that a cusped hyperbolic three-manifold may, under certain assumptions, be deformed to convex projective structures with totally geodesic torus boundary. Such structures may be convexly glued together whenever the geometry at the boundary matches up. In particular, we prove that many doubles of cusped hyperbolic three-manifolds admit convex projective structures.

Article information

Source
Geom. Topol., Volume 22, Number 3 (2018), 1593-1646.

Dates
Received: 26 September 2016
Revised: 21 August 2017
Accepted: 15 October 2017
First available in Project Euclid: 31 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.gt/1522461624

Digital Object Identifier
doi:10.2140/gt.2018.22.1593

Mathematical Reviews number (MathSciNet)
MR3780442

Zentralblatt MATH identifier
06864264

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds
Secondary: 20H10: Fuchsian groups and their generalizations [See also 11F06, 22E40, 30F35, 32Nxx] 53A20: Projective differential geometry 57M60: Group actions in low dimensions 57S30: Discontinuous groups of transformations

Keywords
real projective structures three-manifolds moduli spaces representations of groups divisible convex sets

Citation

Ballas, Samuel A; Danciger, Jeffrey; Lee, Gye-Seon. Convex projective structures on nonhyperbolic three-manifolds. Geom. Topol. 22 (2018), no. 3, 1593--1646. doi:10.2140/gt.2018.22.1593. https://projecteuclid.org/euclid.gt/1522461624


Export citation

References

  • Y Benoist, Convexes divisibles, III, Ann. Sci. École Norm. Sup. 38 (2005) 793–832
  • Y Benoist, Convexes divisibles, IV: Structure du bord en dimension $3$, Invent. Math. 164 (2006) 249–278
  • Y Benoist, Convexes hyperboliques et quasiisométries, Geom. Dedicata 122 (2006) 109–134
  • Y Benoist, A survey on divisible convex sets, from “Geometry, analysis and topology of discrete groups” (L Ji, K Liu, L Yang, S-T Yau, editors), Adv. Lect. Math. 6, International, Somerville, MA (2008) 1–18
  • H U Boden, S Friedl, Metabelian ${\rm SL}(N,\mathbb C)$ representations of knot groups, III: Deformations, Q. J. Math. 65 (2014) 817–840
  • B A Burton, R Budney, W Pettersson, et al., Regina: software for $3$–manifold topology and normal surface theory (1999–) \setbox0\makeatletter\@url https://regina-normal.github.io {\unhbox0
  • J O Button, A $3$–manifold group which is not four dimensional linear, J. Pure Appl. Algebra 218 (2014) 1604–1619
  • E Calabi, On compact, Riemannian manifolds with constant curvature, I, from “Differential geometry” (C B Allendorfer, editor), Proc. Sympos. Pure Math. 3, Amer. Math. Soc., Providence, RI (1961) 155–180
  • R D Canary, D B A Epstein, P Green, Notes on notes of Thurston, from “Analytical and geometric aspects of hyperbolic space” (D B A Epstein, editor), London Math. Soc. Lecture Note Ser. 111, Cambridge Univ. Press (1987) 3–92
  • S Choi, A classification of radial or totally geodesic ends of real projective orbifolds, I: A survey of results, preprint (2015)
  • S Choi, The convex real projective orbifolds with radial or totally geodesic ends: a survey of some partial results, from “In the tradition of Ahlfors–Bers, VII” (A S Basmajian, Y N Minsky, A W Reid, editors), Contemp. Math. 696, Amer. Math. Soc., Providence, RI (2017) 51–85
  • S Choi, G-S Lee, L Marquis, Projective deformations of hyperbolic Coxeter $3$–orbifolds of finite volume, in preparation
  • D Cooper, D Long, M Thistlethwaite, Computing varieties of representations of hyperbolic $3$–manifolds into ${\rm SL}(4,\mathbb R)$, Experiment. Math. 15 (2006) 291–305
  • D Cooper, D D Long, M B Thistlethwaite, Flexing closed hyperbolic manifolds, Geom. Topol. 11 (2007) 2413–2440
  • D Cooper, D Long, S Tillmann, Deforming convex projective manifolds, Geom. Topol. 22 (2018) 1349–1404
  • M Culler, N M Dunfield, J R Weeks, SnapPy: a computer program for studying the topology of $3$–manifolds (2015) \setbox0\makeatletter\@url http://snappy.computop.org {\unhbox0
  • J Danciger, A geometric transition from hyperbolic to anti-de Sitter geometry, Geom. Topol. 17 (2013) 3077–3134
  • C Ehresmann, Sur les espaces localement homogenes, Enseign. Math. 35 (1936) 317–333
  • E Fominykh, S Garoufalidis, M Goerner, V Tarkaev, A Vesnin, A census of tetrahedral hyperbolic manifolds, Exp. Math. 25 (2016) 466–481
  • W M Goldman, Affine manifolds and projective geometry on surfaces, BA thesis, Princeton University (1977)
  • W M Goldman, Geometric structures on manifolds and varieties of representations, from “Geometry of group representations” (W M Goldman, A R Magid, editors), Contemp. Math. 74, Amer. Math. Soc., Providence, RI (1988) 169–198
  • W M Goldman, Convex real projective structures on compact surfaces, J. Differential Geom. 31 (1990) 791–845
  • P de la Harpe, On Hilbert's metric for simplices, from “Geometric group theory, I” (G A Niblo, M A Roller, editors), London Math. Soc. Lecture Note Ser. 181, Cambridge Univ. Press (1993) 97–119
  • M Heusener, O Medjerab, Deformations of reducible representations of knot groups into ${\rm SL}(n,{\mathbb C})$, Math. Slovaca 66 (2016) 1091–1104
  • M Heusener, J Porti, Infinitesimal projective rigidity under Dehn filling, Geom. Topol. 15 (2011) 2017–2071
  • M Heusener, J Porti, E Suárez Peiró, Deformations of reducible representations of $3$–manifold groups into ${\rm SL}_2(\mathbb C)$, J. Reine Angew. Math. 530 (2001) 191–227
  • C D Hodgson, S P Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differential Geom. 48 (1998) 1–59
  • D Johnson, J J Millson, Deformation spaces associated to compact hyperbolic manifolds, from “Discrete groups in geometry and analysis” (R Howe, editor), Progr. Math. 67, Birkhäuser, Boston, MA (1987) 48–106
  • M Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics 183, Birkhäuser, Boston, MA (2001)
  • M Kapovich, Convex projective structures on Gromov–Thurston manifolds, Geom. Topol. 11 (2007) 1777–1830
  • J-L Koszul, Déformations de connexions localement plates, Ann. Inst. Fourier $($Grenoble$)$ 18 (1968) 103–114
  • L Marquis, Espace des modules de certains polyèdres projectifs miroirs, Geom. Dedicata 147 (2010) 47–86
  • S Nakajima, Über konvexe Kurven und Flächen, Tôhoku Math. J. 29 (1928) 227–230
  • P Przytycki, D T Wise, Mixed $3$–manifolds are virtually special, J. Amer. Math. Soc. 31 (2018) 319–347
  • J G Ratcliffe, Foundations of hyperbolic manifolds, 2nd edition, Graduate Texts in Mathematics 149, Springer (2006)
  • R W Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups, Compositio Math. 38 (1979) 311–327
  • W P Thurston, The geometry and topology of three-manifolds, lecture notes, Princeton University (1979) \setbox0\makeatletter\@url http://msri.org/publications/books/gt3m {\unhbox0
  • H Tietze, Über Konvexheit im kleinen und im groß en und über gewisse den Punkten einer Menge zugeordnete Dimensionszahlen, Math. Z. 28 (1928) 697–707
  • E B Vinberg, Discrete linear groups that are generated by reflections, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971) 1072–1112 In Russian; translated in Math. USSR-Izv. 5 (1971)1083–1119
  • A Weil, On discrete subgroups of Lie groups, Ann. of Math. 72 (1960) 369–384
  • A Weil, On discrete subgroups of Lie groups, II, Ann. of Math. 75 (1962) 578–602
  • D T Wise, Research announcement: the structure of groups with a quasiconvex hierarchy, Electron. Res. Announc. Math. Sci. 16 (2009) 44–55
  • D T Wise, The structure of groups with a quasiconvex hierarchy, preprint (2011) \setbox0\makeatletter\@url https://drive.google.com/file/d/0B45cNx80t5-2T0twUDFxVXRnQnc {\unhbox0